Case Letter

Antineutrophil Cytoplasmic Antibody Vasculitis Induced by Hydralazine

Author and Disclosure Information

Practice Points

  • Hydralazine-induced antineutrophil cytoplasmic antibody vasculitis (HIAV) is a rare side effect of hydralazine treatment and can have notable morbidity and mortality.
  • Incidence and prevalence of HIAV is unclear due to its rarity, but risk factors that have been identified are older age, a cumulative dose of 100 g of hydralazine at the time of presentation, female sex, thyroid disease, HLA-DR4 genotypes, slow hepatic acetylation, and the null gene for C4.
  • Symptoms of HIAV can include fever, malaise, arthralgia, weight loss, or even involvement of organs such as the kidneys and lungs.
  • If recognized early, cessation of hydralazine and supportive therapy generally are sufficient; however, severe cases may need management with high-dose corticosteroids, rituximab, and even plasmapheresis.


 

References

To the Editor:

Hydralazine-induced antineutrophil cytoplasmic antibody vasculitis (HIAV) is a rare side effect that may develop in patients treated with hydralazine. Without early recognition and hydralazine cessation, patients often develop acute renal failure and pulmonary hemorrhage that may result in death. We present a case of HIAV.

A 67-year-old woman presented with progressive, tense, hemorrhagic, and necrotic bullae on both sides of the face and neck as well as the extremities of 2 weeks’ duration. She had a history of hypertension and a thyroid nodule after unilateral thyroid lobectomy. A review of symptoms was positive for worsening dyspnea and progressive generalized weakness. Noteworthy medications included amlodipine, metoprolol, levothyroxine, and oral hydralazine 75 mg 3 times daily for 13 months.

Bullae first appeared on the patient’s scalp and quickly progressed with a cephalocaudal pattern with a propensity for the eyes, nostrils, and labial mucosa (Figure 1). The tongue was covered by an eschar, and she had diffuse periorbital edema. Additionally, concentric purpuric patches were noted on the thighs and lower legs (Figure 2).

Figure 1. Hydralazine-induced perinuclear antineutrophil cytoplasmic antibody vasculitis. The nares and periocular and perioral skin were affected by well-demarcated, firm, hemorrhagic, and necrotic bullae alongside erosions.


Figure 2. Hydralazine-induced perinuclear antineutrophil cytoplasmic antibody vasculitis. Multiple annular purpuric patches presented on the thighs.


Pertinent laboratory findings included a positive antinuclear antibody titer of 1:320 and perinuclear antineutrophil cytoplasmic antibody (ANCA) titer of 1:160, along with an elevated serum creatinine level (2.31 mg/dL [reference range, 0.6–1.2 mg/dL]). Bilateral perihilar infiltrates with bilateral pleural effusions were noted on a chest radiograph.


While hospitalized, she developed pulmonary hemorrhages and a progressive decline in respiratory status. She subsequently was admitted to the medical intensive care unit. Aggressive support was administered, and several skin biopsy specimens were obtained along with an endobronchial biopsy of the right middle lobe.

Skin histopathology revealed a necrotic vasculitis (Figure 3). Direct immunofluorescence was not performed. Lung histopathology showed fragments of bronchial tissue with acute and chronic inflammation, focal necrosis, granulation tissue formation, edema, and squamous metaplasia. Together with the clinical history, these findings were consistent with HIAV.

Figure 3. Hydralazine-induced perinuclear antineutrophil cytoplasmic antibody vasculitis histology. A, Epidermal necrosis with dense neutrophilic inflammatory infiltrates (H&E, original magnification ×2). B, Necrotizing vasculitis (H&E, original magnification ×10).


Next Article: